Complicated and Frustrating

Yesterday I made I tweet where I said getting better is complicated and frustrating.  It’s true, it is.  I hadn’t tweeted all day and I wanted to tweet something, but I didn’t want it to be complicated and long, so that’s what came out.  So true, it is.

I started the Prednisone on Friday.  I was warned ahead it’d make me want to eat everything, and I’d feel the effects quickly.  I was told I’d have a bunch of energy especially because I was being given such a high dose.  I’ve been on steroids before, so I knew what to expect in other ways: insomnia, acne, moon face, etc.  Other than the insomnia, I don’t particularly expect anything other side effects to be “overnight” things.  Dry skin, puffiness etc will all be things that kick in within a few weeks, most likely.

I took my first dose on the way to Infusion after eating a small snack.  I was warned to take my new medicine with food.  I always get food at Infusion, and it’s always two slices of dry white toast, a boiled egg, and a green tea.  Nothing big, but for me that’s a pretty substantial meal.  If I’m going to get solid food in, my best bet in first thing, and then I tend to eat liquids for the most part.  Anyway, Prednisone is unlike Florinef in that Florinef takes six weeks to kick in.  Prednisone doesn’t take that long.  I didn’t notice anything too different while we were at infusion (and we were there for about two and a half hours) however, I noticed that despite the fact that the kitchen accidentally only sent up one slice of dry white toast, I seriously struggled to eat it.  I felt full after eating only half of it, but I don’t usually have that much trouble first thing, least of all with the first slice (as I said, I always get two).

We left Infusion, and we had a couple of places to go.  Nowhere spectacular.  We had a couple little things to pick up that we didn’t manage to get on errand night, so we generally will do that after Infusion which is when I’ll typically have the most energy.  The first store we only needed maybe two items in, and I didn’t need a wheelchair or scooter.  I don’t ordinarily need a chair or scooter for one item unless we’re in a giant warehouse type of store, although on my bad days (or if we know there will be a long line or something) then I’ll sometimes need it.  I didn’t think anything of the fact that I didn’t need help to get around until we got to the second store, which was a giant warehouse type.  I never ever am able to get through there due to the long lines at checkout without at least a scooter, but before we went into the store, I told Master I didn’t feel like I needed my chair or the store scooter.  He was surprised but let me try it out anyway.  I was completely fine.

We had a couple more stores to attend, but I didn’t use my chair or scooter in any of them and I even went home and cooked, did errands, and crocheted a bit.  This is much more than I usually accomplish on an Infusion day.  I need to be up so early for Infusion that I am usually wasted for the remainder of the day.  My current step goal right now is 2,000 and on that day, I got over 7,000.  This was a smashing it out of the park kind of day.  I was even able to do a bit of light strength training with two pound hand weights.  That is not something I’ve been up for in quite a while.  It was pretty miraculous.

I didn’t feel much different on the whole though.  I simply went through the day feeling “normal” (or, my version of normal) and even though I was tired I was in no way lightheaded or in need of rest.  It was great.  Once we got to bedtime, however, everything changed.

Master put my cuffs on and tucked me in, and when I laid down I started to notice palpitations.  I’m really not the type to worry about palpitations.  I have POTS, so I’m pretty used to them.  My heart was racing, but it wasn’t pounding, so I didn’t care.  The only thing that was an issue was that I couldn’t sleep at all due to this (I mean, when your heart is set to “speedy” sleep doesn’t come easy.  So, I spent all night tossing and turning until around 4AM when I finally got to sleep.  Ah, insomnia.  I really didn’t expect it to arrive so quickly.

The following day, I took my new medicine and I felt..  Speedy.  I didn’t have anywhere to be all day so I got far less steps, but I did hit my goal and then I went about working on chores (laundry, dishes, general tidying, sewing, etc) until Master came home.  They are doing an upgrade at work, so he’s working all weekend.

Master was quite impressed with my new found energy.  I was able to get a bunch of stuff done, cook dinner, sew in the Mewtique room, etc etc.  It was (again) pretty nice.  That night, Master made the decision to let me stay up in the front room and play video games rather than try to sleep.  Lying down when you are wide awake doesn’t help insomnia.  He put my cuffs on me and told me to come to bed when I felt like I was tired enough.  I did, and I fell asleep around 3AM, which was earlier than the previous night and probably due (at least in part) to not lying around tossing and turning.

This morning, I feel like I did before I even started the medicine.  Complete zombie bullshit.  I’m exhausted and kind of out of it.  It’s a rest day, so I’m not worrying about steps and I’m doing chores in bits and pieces, but nothing really miraculous has happened.  Some laundry, some dishes, crocheting, that kind of thing.  Sadly I don’t think I’ll make it into the sewing room today, but hopefully tomorrow.

The one thing I’ve noticed aside from the increase in energy is that the new medicine has the exact opposite effect on my stomach as we thought it would.  I’m even less hungry than I was before, and considering I have gastroparesis, that’s saying something.  I’m probably eating about half of what I ate before starting this medicine, and I was only getting three or four total cups of food in per day.  It’s nice that I likely won’t need to worry about weight gain (unless things change and I get this side effect later on) but I wouldn’t be surprised if I wind up losing weight on this medicine.  No appetite, very little sleep, and I can’t stop moving.  At least, I couldn’t stop moving the first few days.  I’m unsure if this is just a random bad day, if I’m having a bad gastroparesis day (meaning, food is moving even slower through my stomach, and therefore I haven’t digested the medicine yet, so I may yet get a burst of energy later) or if I’m just tired from doing so much the last couple of days.

It’s complicated and frustrating.

Still, after a couple of decent days, I do have a lot of hope that the medicine will help me.  We’ll just have to see what tomorrow brings.  I did see some progress, and I really hope to see more.